# SDR CA981207030

- Difficulty date: November 26, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Dhav DHC8301
- Engine: Pwa PW123
- System (JASC): 7210 · Turbine Engine Reduction Gear
- Part: Bearing
- Part number: 31073301
- Condition: Spalled
- Location: Gearbox
- Part time: 8,940 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) THE ENGINE WAS REMOVED AFTER METAL FLAKES WERE FOUND ON THE REDUCTION GEARBOX CHIP DETECTOR AND THE RGB SCAVENGE FILTER.  DISASSEMBLY OF THE RGB FOUND THE SOURCE OF THE METAL CONTAMINATION WAS THE MASSIVE SPALLING OF THE NR 15 BEARING WITH MATERIAL LOSS FROM ALL ROLLERS AND FROM THE OUTER RACE. THE CAUSE OF THE SPALLING COULD NOT BE CONCLUSIVELY DETERMINED, BUT IT IS CONSIDERED TO BE MOST LIKELY THE RESULT OF LOW LEVEL ELECTRICAL DISCHARGE PITTING OF THE BEARING.  LIGHTNING STRIKE CAUSING HIGH LEVEL DISCHARGE DAMAGE TO THE BEARING IS ALSO CONSIDERED A POSSIBILITY.   PART TC:  18,264.
